Alert archive / Michigan / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 111, NWS Grand Rapids, MI

September 11, 2000Kalamazoo County, Van Buren County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Sep 11, 2000, 2:34 PM EDT for Kalamazoo County, Van Buren County, Michigan. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 11, 2000, 2:34 PM EDT (18:34 UTC)
Expired
Sep 11, 2000, 3:30 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kalamazoo County, MI, Van Buren County, MI

The radar

The Grand Rapids radar (KGRR), 76 km from the middle of the area, began a volume at 18:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 11, 2:38 PM EDTThunderstorm Wind 53 EGrand Jct, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.6 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2000-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 635 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2000-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
635 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 111834
SVRGRR
MIC077-159-111930-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 PM EDT MON SEP 11 2000

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN
  VAN BUREN COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 330 PM EDT

* AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 5 MILES NORTHEAST OF PARCHMENT TO
  6 MILES NORTHWEST OF SISTER LAKES...MOVING SOUTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   KEELER AROUND 240 PM EDT
   COMSTOCK...KALAMAZOO...MATTAWAN AROUND 245 PM EDT    
   LAWTON AROUND 250 PM EDT
   DECATUR AROUND 255 PM EDT
   PORTAGE AROUND 300 PM EDT
   SCHOOLCRAFT...VICKSBURG AROUND 315 PM EDT

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 11:16 AM EDT, 3 hours 18 minutes earlier.

Area forecast discussion, Sep 11, 11:16 AM EDT, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1116 AM EDT MON SEP 11 2000

BASED UPON RADAR TRENDS...WILL INCREASE THE PROBABILITY OF RAIN
THROUGHOUT SOUTHWEST LOWER MICHIGAN THIS AFTERNOON.  THE OUTFLOW
BOUNDARY IS MAKING STEADY PROGRESS SOUTHWARD.   AS A RESULT OF THIS
FEATURE...WILL ALSO LOWER HIGH TEMPERATURES FOR MANY AREAS THIS
AFTERNOON.  FOR ADDITIONAL INFORMATION CONCERNING THE MODERATE RISK
OF SEVERE WEATHHER TONIGHT...SEE THE LATEST SPECIAL WEATHER
STATEMENTS FROM GRAND RAPIDS(ARBSPSGRR) AND DISCUSSIONS FROM THE
STORM PREDICTION CENTER.

.GRR...NONE.

In the hours before

Special weather statement, Sep 11, 11:09 AM EDT, 3 hours 25 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121000-

SPECIAL WEATHER STATEMENT...UPDATED
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1109 AM EDT MON SEP 11 2000

...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER
OF LOWER MICHIGAN FOR TODAY AND TONIGHT...

DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY
MANAGERS.

HAZARDS...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS
NORTHWEST LOWER MICHIGAN THIS EVENING THROUGH TONIGHT.  THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REMAINDER OF LOWER
MICHIGAN THROUGH TONIGHT.  SPECIFICALLY THE MODERATE RISK AREA
EXISTS ALONG AND NORTHWEST OF A LINE FROM CHICAGO...TO MUSKEGON...TO
BIG RAPIDS AND NORTHWARD TO HOUGHTON LAKE.  THE PRIMARY THREATS WILL
BE STRAIGHT LINE DAMAGING WINDS AND LARGE HAIL.  HOWEVER...AN
ISOLATED TORNADO IS POSSIBLE.

DISCUSSION...A STRENGTHENING COLD FRONT THAT IS CURRENTLY IN THE
UPPER PLAINS WILL TRACK EASTWARD THIS AFTERNOON AND ENCOUNTER A
MOIST AND UNSTABLE AIRMASS ACROSS THE GREAT LAKES REGION TONIGHT. A
SQUALL LINE IS EXPECTED TO DEVELOP ALONG THIS FRONT... AND TRACK
THROUGH LOWER MICHIGAN OVERNIGHT.   A VIGOROUS UPPER LEVEL
DISTURBANCE CONTAINING STRONG WINDS WILL INCREASE THE POTENTIAL FOR
THESE STORMS TO CONTAIN DAMAGING WINDS.  PRELIMINARY TIMING SHOWS
THIS SQUALL LINE REACHING THE WESTERN SHORE OF LOWER MICHIGAN
BETWEEN 1000 PM AND MIDNIGHT...AND CENTRAL LOWER MICHIGAN BETWEEN
MIDNIGHT AND 300 AM.

ONGOING THUNDERSTORMS WILL CONTINUE FOR THE REMAINDER OF THIS
MORNING...THROUGH THIS AFTERNOON.  SOME OF THESE STORMS COULD
APPROACH SEVERE LEVELS WITH WIND GUSTS TO NEAR 50 MPH AND SMALL
HAIL.  ALSO...THESE STORMS WILL BE CAPABLE OF PRODUCING TORRENTIAL
DOWNPOURS AND FREQUENT LIGHTNING.

SPOTTER ACTIVATION...SPOTTER ACTIVATION IS POSSIBLE THIS EVENING
THROUGH TONIGHT.

...HAZARDOUS WEATHER POTENTIAL OUTLOOK FOR TUESDAY THROUGH
FRIDAY...

THE COLDEST AIR OF THE SEASON WILL BEGIN TO MOVE INTO LOWER MICHIGAN
LATE THURSDAY.  THIS WILL BE PRECEDED BY SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON AND EVENING HOURS OF THURSDAY.



Nearby

Severe Thunderstorm Warnings in Michigan, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.